Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Can long term use of colon helper laxative lead to health risk?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 2654 Questions
Question
Had my first colonoscopy today and found out that I have melanosis coli. It was obvious that what I was seeing on the screen (I was semi-awake) did not look like the healthy pink colon I had seen in the "what to expect" video. The doctor said it was nothing to worry about. Of course, I came home, looked it up and started worrying. I don't use any products that contain senna or cascara, but I have used a product called Colon Helper for years. Its main ingredient is aloe, which apparently can also cause this condition. My concern is that the discoloration is not just staining, but changes in the cell walls. Should I worry?
Posted Mon, 20 Jan 2014 in Digestion and Bowels
 
 
Answered by Dr. Chobufo Ditah 1 hour later
Brief Answer: You need not worry about this. Detailed Answer: Hi, Thank you so much for trusting us with your health query. I am so sorry to hear about this finding on colonoscopy. As your doctor rightly said, it is an entirely benign finding that has no long term risk of becoming a cancer. The most common cause of this is long term use of a laxative. I have taken a look at the composition of this colon helper and it sees to be a form of laxative. Unless you have any issues with constipation, I will suggest that you stop this or at least discuss with your doctor about this. I hope you find this helpful. I wish you well. Thank you so much for using our services and please do feel free to ask for more information if need. Thanks. Dr. Ditah, MD.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions